Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 11, 2021Cabell County, Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 11, 2021, 6:08 PM EDT for Cabell County, Putnam County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 6:08 PM EDT (22:08 UTC)
Expired
Jul 11, 2021, 6:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV

Counties Cabell County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS81 KRLX 112208
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
608 PM EDT Sun Jul 11 2021

WVZ005>007-013>015-112245-
Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam-
608 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MASON...
CABELL...WESTERN KANAWHA...PUTNAM...NORTHERN LINCOLN AND NORTHEASTERN
WAYNE COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Milton to near Beech
Fork State Park. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Nitro, Winfield, Hamlin, St. Albans, Hurricane, Barboursville,
Milton, Eleanor, Buffalo, Ona, Culloden, Tornado, Teays Valley, Alum
Creek, West Hamlin, Bancroft, Salt Rock and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 18
and 45.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3867 8180 3829 8184 3825 8236 3857 8223
TIME...MOT...LOC 2208Z 256DEG 27KT 3857 8217 3826 8232 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 4:57 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 11, 4:57 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
457 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A warm, moist air mass remains over the area resulting in a
stretch of daily late day shower and storm chances.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 457 PM Sunday...

Severe thunderstorm watch has been issued for our northern WV
counties since last AFD update but storms have really struggled
so far, probably owing to meager mid level lapse rates. In fact,
may have to start canceling some of the western counties now
that temps in those areas have lowered to the low to mid 70s
after several rounds of showers/storms.

However, where the atmosphere has not been worked over yet, the
CKB forecast sounding from the NAM still has 1800 j/kg of CAPE
and 0-6km shear of 25-30 kts late this afternoon. So, there is
the potential for a severe storm or two to develop if updrafts
can overcome the weak lapse rates.

As of 1235 PM Sunday...

A persistent band of elevated showers from Jackson OH to near
Cleveland has continued to persist near the nose of a 30-35KT low
level jet/embedded mid-level impulse. Short range models continue to
indicate some weakening of the LLJ over the next few hours as it
continues to shift off to the North-northeast.

Away from these showers, the remainder of the forecast area sits in
a weakly capped warm sector. Rather weak mid-level lapse rates of
around 5.5C/km will limit MLCAPE values to around 1500J/km with peak
afternoon heating amid initial deep layer shear values of 15-25KTs
for much of the region. Shear values will be a bit stronger in the
vicinity of the Ohio River with the proximity of the aforementioned
low level jet with values of 30-35KTs possible with some better
organization of storms possible. There is some question to how much
surface temperatures do recover in the wake of earlier showers, and
would generally expect instability values to be slightly lower than
elsewhere in the forecast area. The main threat with storms that
develop will be locally gusty winds and heavy rainfall given
relatively strong low level lapse rates and high profile moisture
content. For storms along the Ohio River into northern WV, a
resurgent low level jet this evening could yield a limited temporal
window for all hazards with deep layer shear values increasing to
40KTs and 0-1KM SRH edging toward 150. While a bulk of the area
should see storms waning by around 8 PM with loss of heating, this
resurgent low level jet and associated theta-e feed should allow
storms along the Ohio River to persist into the overnight.

Conditions Monday are expected to be pretty similar to today with us
remaining in the open warm sector of a low moving surface low over
the lower Ohio Valley. Based on latest guidance, may see similar
morning showers/storms west of us over central KY/southern OH as
another low level jet develops. Some of this elevated convection
could barely spill into our western counties toward late morning,
but generally think this activity remains west of us. With daytime
heating, scattered thunderstorms are expected to develop by early
afternoon. Deep layer shear and mid-level lapse rates are expected
to be rather weak again with around 20-25KTs and 1500J/kg MLCAPE
over much of the area with mainly a gusty wind and heavy rain
threat. Flow will be a bit stronger with the proximity of the
previous mentioned low level jet west of the Ohio River and SPC has
included this area in a marginal risk for severe storms.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 148 PM Sunday...

Not much change in overall forecast thinking. Upper low will
open into a wave and move north and east across the Great Lakes
region. Showers and thunderstorms will increase in coverage
during the day Tuesday. Storms will contain heavy downpours and
localized flooding will be possible in locations that receive
repetitive downpours.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1155 AM Sunday...

A little less thunderstorm activity expected on Wednesday and
Thursday, with showers and storms mainly diurnally driven,
although a weak disturbance crossing on Wednesday may help to
trigger a little more convection than on Thursday. Otherwise, by
Friday into the weekend, another disturbance will move into the
Great Lakes region. Most of the activity will remain north and
west of the CWA, but none the less, will see an uptick in shower
and storm activity.

Continued hot and humid during the period with heavy downpours
accompanying any storms.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As of 1235 PM Sunday...

Elevated showers across SE OH and NW WV will exit north over the
next hour or so. Additional surface based convection is expected to
fill in across the area through early afternoon. Any storms will be
capable of producing localized gusty winds and very heavy rain which
may reduce visibility to less than a mile at times. This activity
will largely fade with loss of heating this evening, except across
SE OH and NW WV where storms may latch onto mass convergence along a
resurgent low level jet. If this occurs, storms may persist well
into the overnight mainly affecting PKB.

Mid-level cloud cover and modest boundary layer flow should help to
keep the the risk of valley fog down overnight, but couldn't rule
out some visibility reductions in more protected mountain valleys,
especially if they receive measurable rain this afternoon and
evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and extent of showers/storms may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR forecast, brief IFR possible in
showers/thunderstorms each afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...ABE/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jul 11, 5:05 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
505 PM EDT Sun Jul 11 2021

OHZ066-067-075-083-084-122115-
Perry-Morgan-Athens-Jackson OH-Vinton-
505 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

There are marginal risks for severe thunderstorms and excessive
rainfall today and tonight. The best chance for the strongest,
heaviest storms is during the afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are marginal risks for severe thunderstorms and excessive
rainfall Monday and Monday night, and a marginal risk for excessive
rainfall Tuesday and Tuesday night. The best chance for the
strongest, heaviest storms is during the afternoon and early evening
hours each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ076-085>087-WVZ005>011-013>015-024>027-122115-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-Clay-
505 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

There are marginal risks for severe thunderstorms and excessive
rainfall today and tonight. The best chance for the strongest,
heaviest storms is during the afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday and Monday
night, and for excessive rainfall Tuesday and Tuesday night,
although thunderstorms either day could be strong and heavy. The
best
chance for the strongest, heaviest storms is during the afternoon
and early evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>526-122115-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
505 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

There are marginal risks for severe thunderstorms and excessive
rainfall today and tonight. The best chance for the strongest,
heaviest storms is during the afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday through Tuesday could be strong and heavy. The
best chance for the strongest, heaviest storms is during the
afternoon and early evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ016>020-028>032-039-040-122115-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
505 PM EDT Sun Jul 11 2021

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday and Monday
night, and for excessive rainfall Tuesday and Tuesday night,
although thunderstorms either day could be strong and heavy. The
best
chance for the strongest, heaviest storms is during the afternoon
and early evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 11, 3:27 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Sun Jul 11 2021

WVZ009-010-019-112000-
Ritchie-Wood-Pleasants-
327 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLEASANTS...CENTRAL
RITCHIE AND EAST CENTRAL WOOD COUNTIES...

At 326 PM EDT, a strong thunderstorm was located 7 miles west of
North Bend State Park, or 10 miles west of Harrisville, moving
northeast at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pike, Nutter Farm, Maxwell, Petroleum and Highland.

This includes Route 50 in West Virginia between mile markers 22 and
45.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3928 8090 3927 8091 3926 8091 3912 8126
      3916 8132 3917 8130 3918 8130 3917 8133
      3920 8137 3940 8115
TIME...MOT...LOC 1926Z 234DEG 39KT 3919 8125

MEK
Special weather statement, Jul 11, 6:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
608 PM EDT Sun Jul 11 2021

WVZ005>007-013>015-112245-
Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam-
608 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MASON...
CABELL...WESTERN KANAWHA...PUTNAM...NORTHERN LINCOLN AND NORTHEASTERN
WAYNE COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Milton to near Beech
Fork State Park. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Nitro, Winfield, Hamlin, St. Albans, Hurricane, Barboursville,
Milton, Eleanor, Buffalo, Ona, Culloden, Tornado, Teays Valley, Alum
Creek, West Hamlin, Bancroft, Salt Rock and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 18
and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3867 8180 3829 8184 3825 8236 3857 8223
TIME...MOT...LOC 2208Z 256DEG 27KT 3857 8217 3826 8232

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:27 PM EDTSpecial Weather StatementRLXPleasants33 min
Jul 11, 6:50 PM EDTSpecial Weather StatementRLXWayne25 min
Jul 11, 7:16 PM EDTSpecial Weather StatementRLXLincoln29 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.